Nebraska, 2023Tornado and Damaging Winds in Nebraska, July 29, 2023
July 29, 2023 · NWS GID · 15 events in 9 counties and zones
An upper level ridge was centered from the Four Corners Region to Arkansas. South central and central Nebraska were on the northern edge of this ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $907,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was centered from the Four Corners Region to Arkansas. South central and central Nebraska were on the northern edge of this ridge. A weak upper trough extended over much of the Midwest. Temperatures were generally in the 70s during the early morning hours of July 29th across central and south central Nebraska. Dewpoint temperatures were generally in the mid 60s to lower 70s. Most unstable CAPE values were over 3,000 J/kg and the effective shear was around 40 knots. Surface winds were out of the north to northeast and winds at 500 millibars were out of the northwest.
A complex of thunderstorms developed and strengthened over the Nebraska Sandhills during the early morning hours of July 29th and moved southeast. These storms began impacting the area just after 4:30 AM CDT in Valley County with wind gusts of 66 to 81 mph which caused tree damage. This complex of storms continued to move southeast across central and south central Nebraska and impacted Dawson, Phelps, Howard, Hall, Adams, Hamilton, Clay, and Fillmore Counties with severe wind gusts. These wind gusts ranged from 58 mph to 72 mph and resulted in tree and power pole damage. The final report of severe winds was at 7:30 AM CDT in Fillmore County. The most significant event was a brief tornado that had developed within the line/complex of storms in Clay County just before 7 AM CDT. The tornado moved from northwest to southeast across the town of Sutton. This tornado resulted in damage to trees, small outbuildings, homes, buildings, garages, a golf course, and a corn field. The tornado was rated as an EF-1 with winds up to 110 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 2:56 AM CST, 39 minutes earlier.
Area forecast discussion, Jul 29, 2:56 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
356 AM CDT Sat Jul 29 2023
.DISCUSSION...(Today through Friday)
Issued at 355 AM CDT Sat Jul 29 2023
Key Messages:
* Increasingly likely that complex of thunderstorms will impact at
least portions of south central Nebraska this morning, some of
which could be strong to severe. Another round of thunderstorms
possible tonight.
* One more day of oppressive heat possible for far S portions of
the forecast area today, then minor relief for Sunday and Monday.
The rest of the area should see more more significant relief.
* Dangerous heat and humidity returns for at least southern areas
Tuesday and Wednesday.
* Ensembles suggest stronger cold front and potentially more
organized rain chances towards Thursday and Friday.
Forecast Details:
After an active Friday evening in which a few supercells produced
very large hail up to golf ball to baseball size, at least
portions of south central Nebraska could be in for an active
morning. A cluster of thunderstorms has organized over the Neb
Sandhills early this morning, and it seems probable this activity
will maintain intensity, perhaps even strengthen, as it moves SE
into instability axis with MUCAPEs in excess of 3000 J/kg per
latest SPC mesoanalysis. NErly low level winds beneath 35-45kt
NWrly winds at H5 is resulting in about 40kt of effective shear
and straight hodographs. Neither shear or instability is progged
to significantly weaken prior to storms arriving into NW CWA
around 10Z, and Tri-Cities around 12Z. In fact, with the higher
MUCAPEs in place directly over central Neb., may actually see
storms intensify with time this morning. This activity is
expected to be elevated in nature, at least initially, but could
envision gusty winds being able to penetrate low level stable
layer should the uptick in intensity occur, and may even see a
transition to more sfc based over far E/SE CWA as the cluster
exits towards late AM. Also, wouldn't be surprised to see
supercell structures within S/SW or anchor side of the complex and
pose a risk for large hail given aforementioned CAPE/shear
parameter space. Last eve's hi-res guidance was all over the place
in terms of tstm timing/placement/coverage, but 00Z HRRR and
NSSLWRF seem to have best handle on this MCS and are in pretty
good agreement it will be E/SE of the CWA by around midday.
All of the AM clouds and convection casts quite a bit of
uncertainty on high temps later today, though would expect some
subsidence behind departing convection to aid in clearing and
warming temps eventually this aftn. 06Z HRRR and 00Z EC still warm
far S zones to near triple digits, and these areas should have the
best chc to remain dry this morning. Thus, would expect the
interface between hot temps to the S and high Tds to the N to
setup somewhere in this area and result in peak heat indices once
again AOA 105F. Thus, no changes planned to the existing
Excessive Heat Warning. Will probably have a fairly sharp decr in
temps towards and especially N of the state line, so despite the
highest dew points in a W-E band over south central NE (with usual
aid from evapotranspiration from mature crops), will probably not
need to expand the warning northward as peak HIs N of Hwy 36
remain mostly in the 90s.
The next chc for organized convection looks to come at some point
late this eve and into the overnight as tstms once again develop
over the higher terrain of E CO/WY within low level upslope flow,
then shift E. 06Z HRRR and 00Z HREF are in broad agreement of this
overall scenario, but differ w/r/t timing/coverage/placement of
most intense activity. Seems timing in our CWA would probably be
post-sunset, perhaps even closer to midnight. Pool of moderate
instability (thanks to substantial low level moisture beneath mid
level lapse rates >7.5 C/km) and effective deep layer shear
30-40kt suggest this activity could again be strong to severe.
Some models are actually stronger with LLJ tonight (compared to
early this morning) so will need to keep an eye on
model/observational trends to see if another organized severe
threat can develop.
Sun to Tue time frame looks quieter, and generally cooler, at
least central and N zones. S zones will see SOME relief, but def
not as much as Neb zones. PoPs return late Sun night into Mon AM,
with yet another round poss Mon night into Tue AM, mainly for N
half, or so, of CWA. Not too sure of details, but looks to be
generally same type of pattern where storms develop over WY/Black
Hills region during aftn/eve, then shift SE overnight and weaken
with time.
Dangerous heat looks to return to at least S half/third of CWA for
Tue/Wed. Already have peak heat indices in the grids around 105F,
and wouldn't be surprised if these edge higher and further N as we
get closer. Will probably need another heat advisory for at least
KS zones each aftn.
Finally, latest ensembles suggest decent chc for stronger cold
front and perhaps more organized pcpn chcs towards late in the
week. Latest EPS is calling for much more pleasant highs in the
80s for next weekend.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1250 AM CDT Sat Jul 29 2023
Fairly low confidence forecast period owing to uncertainties
regarding tstm chcs. Can't rule out an iso tstm at just about any
point between now and dawn, but chcs just see too low to justify a
VCTS at this point. If clds incr beyond the FEW that's in there
now, in the 3-4K ft layer, then a VCTS will probably be warranted.
The next uncertainty comes around dawn as to whether storms that
are in NW Neb now hold together as they move E/SE. Guidance is
very mixed on this potential and can support for both yes and no.
Latest trends are for weaker and further N, but am still skeptical
as there is a reservoir of significant/strong elevated instability
situated NW to SE across Neb. Regardless, think will still get
some of the outflow. So have winds incr a bit around dawn, and
with Erly, upslope component and moist low levels, this could lead
to some stratus. Kept SCT/VFR for now, but this is another low
confidence, but potentially impactful forecast element to monitor.
General idea is that will have fairly benign conditions from late
morning into the aftn with some NE to E winds averaging around
10-15kt. Hi-res guidance suggests another round of tstm chcs
moving in from the W late Sat eve into the overnight, but
confidence on details such as timing/placement/coverage is too low
for even a VCTS mention attm.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Excessive Heat Warning until 9 PM CDT this evening for
KSZ017>019.
&&
DISCUSSION...Thies
AVIATION...ThiesHazardous weather outlook, Jul 29, 3:09 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
409 AM CDT Sat Jul 29 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
409 AM CDT Sat Jul 29 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
A complex of strong to severe thunderstorms is forecast to move
from northwest to southeast across portions of south central
Nebraska this morning. Severe weather is becoming increasingly
likely with this activity, especially for areas along and north of
Highway 6. Damaging wind gusts of 60 to 70 MPH, and large hail up
to golf ball size are the main threats. Activity should largely
shift east of the forecast area by midday.
This afternoon, dangerous heat index values around 105 degrees
will again be possible across Rooks, Osborne, and Mitchell
Counties in north central Kansas, where an Excessive Heat Warning
remains in effect.
Late this evening and overnight, another round of thunderstorms
will be possible to move in from the west. Some of this activity
could be strong to severe with damaging wind gusts and large hail
the main concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Off and on, mostly nighttime chances for thunderstorms continue
next week.
Heat will remain a concern for areas along and south of the state
line through the first half of next week. Heat index values could
potentially top 100 degrees each day Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of large hail
greater than penny size, along with wind gusts over 50 MPH and any
associated wind damage.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Thies
In the hours before
Special weather statement, Jul 28, 10:08 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1108 PM CDT Fri Jul 28 2023
NEZ077-290445-
Fillmore NE-
1108 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southeastern
Fillmore County through 1145 PM CDT...
At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milligan, or 24 miles southeast of York, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milligan around 1125 PM CDT.
Other locations in the path of this storm include Ohiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 9756 4058 9764 4062 9753 4061 9738
4059 9737 4035 9737
TIME...MOT...LOC 0408Z 334DEG 11KT 4055 9741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThiesSpecial weather statement, Jul 28, 10:27 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
1127 PM CDT Fri Jul 28 2023
KSZ018-019-290500-
Osborne KS-Mitchell KS-
1127 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southwestern
Mitchell and southeastern Osborne Counties through MIDNIGHT CDT...
At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 24 miles northwest of Lincoln, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hunter around 1140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3929 9856 3930 9847 3922 9837 3922 9849
3913 9849 3913 9862
TIME...MOT...LOC 0427Z 347DEG 12KT 3926 9850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesSpecial weather statement, Jul 28, 10:50 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1150 PM CDT Fri Jul 28 2023
NEZ077-290515-
Fillmore NE-
1150 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southeastern
Fillmore County through 1215 AM CDT...
At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milligan, or 28 miles south of York, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Fillmore County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 9748 4055 9752 4055 9737 4035 9737
TIME...MOT...LOC 0450Z 306DEG 12KT 4048 9741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThiesThunderstorm Wind, Valley
- When
- July 29, 3:35 AM CST to 3:50 AM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
Wind gusts of 66 MPH and 81 MPH were measured by the Ord Airport ASOS. These wind gusts caused widespread tree damage across Ord. Large trees were damaged, some snapped in half, and large tree branches were downed.
Thunderstorm Wind, Dawson
- When
- July 29, 3:55 AM CST
- Where
- Dawson County, 4.18 mi N of Sumner
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.010, -99.530
A wind gust of 59 MPH was measured by a mesonet station located four miles north-northwest of Sumner.
Thunderstorm Wind, Dawson
- When
- July 29, 4:00 AM CST to 4:05 AM CST
- Where
- Dawson County, 0.87 mi NW of Cozad to 1.71 mi ESE of Darr
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 40.880, -99.980
A wind gust of 62 MPH was measured by a mesonet station located one mile north-northeast of Cozad. A trained spotter reported minor tree damage in the area, with a few limbs strewn across Highway 30 between Cozad and Lexington.
Thunderstorm Wind, Dawson
- When
- July 29, 4:23 AM CST
- Where
- Dawson County, 2.21 mi ENE of Overton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -99.490
A wind gust of 58 MPH was measured by a mesonet station located two miles east of Overton.
Thunderstorm Wind, Phelps
- When
- July 29, 4:40 AM CST
- Where
- Phelps County, 0.53 mi E of Holdrege Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.450, -99.320
A wind gust of 72 MPH was measured by the Holdrege Airport AWOS.
Thunderstorm Wind, Howard
- When
- July 29, 4:50 AM CST
- Where
- Howard County, 0.52 mi E of St Paul
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -98.460
Wind gusts estimated to be between 60 and 70 MPH resulted in numerous downed tree branches in St. Paul.
Thunderstorm Wind, Hall
- When
- July 29, 5:15 AM CST to 5:25 AM CST
- Where
- Hall County, (Gri)grand Is Rgnl A to 3.46 mi WSW of Grand Is
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 40.970, -98.320
A wind gust of 59 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS. Some tree damage was reported in town, including a downed tree branch approximately 10 to 12 feet long.
Thunderstorm Wind, Adams
- When
- July 29, 5:20 AM CST
- Where
- Adams County, 4.34 mi NE of (Hsi)hastings Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.650, -98.380
Wind gusts were estimated to be near 60 MPH at the NWS Hastings office located four miles north of Hastings.
Thunderstorm Wind, Adams
- When
- July 29, 5:30 AM CST
- Where
- Adams County, 2.81 mi N of Pauline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.460, -98.340
Wind gusts were estimated to be near 60 MPH.
Thunderstorm Wind, Hamilton
- When
- July 29, 5:42 AM CST to 5:45 AM CST
- Where
- Hamilton County, 0.87 mi NW of Marquette to Aurora
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.010, -98.010
Wind gusts estimated to be near 65 MPH resulted in some minor tree damage in the area. A street light was damaged in Marquette and a power pole was damaged near the Aurora Airport.
Tornado, Clay
- When
- July 29, 5:53 AM CST to 5:56 AM CST
- Where
- Clay County, 1.19 mi NW of Sutton to 0.41 mi ESE of Sutton
- Rating
- EF1
- Path length
- 1.59 mi
- Path width
- 260 yd
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.612, -97.866
A brief tornado developed within a long-lived line of thunderstorms just prior to 7 AM CDT on July 29th. This tornado moved from northwest to southeast across the town of Sutton. The first visible damage occurred as the tornado developed on the northwest edge of Sutton. Tree damage was the most obvious damage in this area, with several large branches snapped. Some small outbuildings were also overturned and damaged, along with minor damage to homes, including windows, doors and siding. Roofing damage was limited in the early portions of the path. Most notable damage occurred in the downtown area of Sutton, where a steel roof was peeled off of a downtown building and lofted about one block to the south. There was also damage to brickwork on buildings, presumably as this roof was dragged across the top of adjacent buildings. This is where the estimated peak wind speeds of 110 MPH occurred. The tornado then continued southeast, snapping several trees across the southeast half of town. An old garage was also swept off of its foundation and blown into a nearby home and garage, causing significant damage to those buildings. Finally the tornado passed onto the golf course on the southeast edge of town. A maintenance building was severely damaged and several healthy trees were snapped. From here, the tornado passed into a corn field, producing a small path of crop damage. The tornado appeared to have lifted less than one-half mile southeast of Sutton.
Thunderstorm Wind, Clay
- When
- July 29, 5:57 AM CST
- Where
- Clay County, 1.26 mi WNW of Sutton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.610, -97.870
A wind gust of 62 MPH was measured by a mesonet station located one mile west-northwest of Sutton.
Thunderstorm Wind, Clay
- When
- July 29, 6:05 AM CST
- Where
- Clay County, 6.14 mi ESE of Clay Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.500, -97.940
Wind gusts estimated to be near 60 MPH downed a few tree branches of 3 to 4 inches in diameter.
Thunderstorm Wind, Fillmore
- When
- July 29, 6:12 AM CST to 6:19 AM CST
- Where
- Fillmore County, 5.82 mi W of Geneva to 1.05 mi W of Geneva
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.540, -97.690
A wind gust of 60 MPH was measured by a mesonet station located two miles north-northwest of Geneva and a wind gust of 58 MPH was measured by a mesonet station located five miles west of Geneva. Tree damage was reported in Geneva, and one power pole was damaged.
Thunderstorm Wind, Fillmore
- When
- July 29, 6:30 AM CST to 6:40 AM CST
- Where
- Fillmore County, 3.18 mi NNW of Ohiowa to 0.53 mi W of Milligan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -97.480
Wind gusts were estimated to be near 70 MPH by emergency management in Milligan. A 66 MPH wind gust was measured by a mesonet station located four miles north-northwest of Ohiowa and a wind gust of 65 MPH was measured by a mesonet state located four miles west of Milligan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, July 29, 2023$95,000 · 60 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115446, 1115534, 1115535, 1115537, 1117207, 1115543, 1115549, 1117215, 1117216, 1117208, 1117235, 1117217, 1117220, 1117223, 1117230.